Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

March 14, 2003Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 14, 2003, 6:42 PM MST for Eddy County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2003, 6:42 PM MST (01:42 UTC)
Expired
Mar 14, 2003, 7:15 PM MST
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3279 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS54 KMAF 150142
SVRMAF
NMC015-150215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM MST FRI MAR 14 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 715 PM MST

* AT 642 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CARLSBAD...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CARLSBAD...OTIS AND CARLSBAD NORTH

HAIL UP TO 1 INCH...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3239 10436 3226 10420 3249 10383 3276 10386

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:36 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 14, 1:36 PM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CST FRI MAR 14 2003

TEMPERATURES WARMING NICELY ACROSS THE CWA THIS AFTERNOON AS WEAK
UPPER LEVEL RIDGING PRESENT OVER THE AREA.  A SERIES OF SHORTWAVE
TROUGHS ARE LINED UP INTO THE PACIFIC AND WILL MOVE OVER THE AREA
DURING THE NEXT FEW DAYS.

THE FIRST SHORTWAVE TROUGH WILL TRANSLATE INTO THE AREA OVERNIGHT...
PRECEDED...AND ACCOMPANIED BY MID AND UPPER LEVEL MOISTURE.  LOW
LEVEL MOISTURE WILL ALSO INCREASE OVERNIGHT FROM THE SOUTHEAST AS H85
LLJ STRENGTHENS.  WITH THE INCREASE IN MOISTURE...LAPSE RATES PROGGED
AROUND 7-8C/KM...DRYLINE RETROGRADING WEST...AND SYNOPTIC SCALE LIFT
ON THE INCREASE...HAVE INCLUDED A LOW ORDER CHANCE OF TSRA/SHRA OVER
THE WESTERN HALF OF THE CWA.  SOME OF THE ACTIVITY COULD HOLD
TOGETHER LONG ENOUGH TO REACH THE PERMIAN BASIN AND EXTREME SOUTHEAST
NEW MEXICO...SO WENT WITH A SLIGHT CHANCE THESE LOCATIONS.  ON
SATURDAY...UPPER TROUGH WILL PASS...BUT AREAL COVERAGE AND STRENGTH
OF TSRA DEVELOPING ALONG A SHARPENED...EASTWARD MOVING DRYLINE WILL
DEPEND ON HOW MUCH CLOUD COVER PERSISTS OVER THE EAST DURING THE
DAY.  WILL GO AHEAD WITH LOW ORDER CHANCE OVER MUCH OF THE EASTERN
HALF OF THE CWA...BUT WILL HOLD OFF MENTION OF SEVERE STORMS DUE TO
POSSIBILITY OF LIMITED INSTABILITY...WEAK MID LEVEL WINDS IN AN
OTHERWISE VEERING WIND PROFILE...AND LACK OF CONFIDENCE IN TIMING OF
SURFACE AND UPPER FEATURES.  EXPECT ANY ACTIVITY THAT DEVELOPS TO
LINGER OVER EASTERNMOST ZONES LATE SATURDAY AFTERNOON/EARLY EVENING.
MOIST AIR WILL REMAIN OVER THE EASTERN CWA SATURDAY NIGHT...BEFORE
PASSING SHORTWAVE DRIES AREA OUT FROM THE WEST SUNDAY AFTERNOON.

IN THE EXTENDED...A BROAD UPPER TROUGH WILL FORM OVER THE SOUTHWEST
U.S. BY LATE SUNDAY...THEN PROCEED SLOWLY EASTWARD.  NEARLY ZONAL
FLOW ALOFT WILL EXIST OVER THE CWA DURING THIS TIMEFRAME...WHICH
WILL RESULT IN WINDY CONDITIONS AREAWIDE SUNDAY NIGHT AND MONDAY.
INITIALLY...STRONGER WINDS WILL MIX DOWN FROM FAST FLOW ALOFT AS
NEARLY ZONAL FLOW ALOFT PERSISTS OVER THE AREA.  ON TUESDAY...
LONGWAVE TROUGH TRANSLATES EAST THROUGH THE AREA...FOLLOWED BY A
PACIFIC COLD FRONT...AND STRONG WINDS AGAIN DUE TO A TIGHT SURFACE
PRESSURE GRADIENT.  WILL HOLD TEMPERATURES ABOVE NORMAL THROUGH
MONDAY...THEN COOL READINGS NEAR NORMAL FOR THE REMAINDER OF THE
WEEK...NOT SO MUCH FROM SURFACE CAA...BUT LOWER HEIGHTS/THICKNESSES.
MODELS INDICATING PRECIP AGAIN ON TUESDAY...BUT THINK WELL REMAIN
TOO DRY BY THAT TIME FOR ANY.

THANKS FOR COORD LBB.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF EE 056/079 054/084 052 67232
CNM BE 052/082 050/084 050 673--
MRF BB 046/079 042/078 041 67321
FST EE 059/083 057/087 053 67332

.MAF...
TX...NONE.
NM...NONE.

AKL
Hazardous weather outlook, Mar 14, 2:15 PM MST, 4 hours 27 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
MUCH OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT.  THE
BEST CHANCE FOR THUNDERSTORMS WILL BE WEST OF A LINE FROM HOBBS TO
FORT STOCKTON TO RIO GRANDE VILLAGE.  SEVERE WEATHER IS NOT
EXPECTED...BUT DEADLY LIGHTNING AND GUSTY WINDS WILL BE POSSIBLE IN
AND NEAR ANY THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON OVER MUCH
OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST CHANCE OF
THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM HOBBS TO FORT
DAVIS TO PRESIDIO.  A FEW OF THE THUNDERSTORMS MAY BE STRONG WITH
SMALL HAIL AND STRONG...GUSTY WINDS.  DEADLY LIGHTNING WILL ALSO BE
POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:21 PM MSTSevere Thunderstorm WarningMAFEddy39 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.